Heavy Rain, Kent
- When
- April 12, 1:00 PM EST to April 13, 7:00 PM EST
- Where
- Kent County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A slow moving low pressure at both the surface and aloft produced periods of rain across Delaware from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again during the afternoon of the 13th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving low pressure at both the surface and aloft produced periods of rain across Delaware from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again during the afternoon of the 13th. Two day storm totals averaged around 1.5 inches in New Castle County and 2.75 inches in Kent and Sussex Counties and caused poor drainage flooding and ponding of water in fields. Runoff from the heavy rain caused flooding along the Saint Jones River in Dover on the 14th. Specific storm totals included 3.10 inches in Milford (Kent County), 3.02 inches in Georgetown (Sussex County), 2.67 inches in Dover (Kent County), 2.54 inches in Greenwood and 1.53 inches in Wilmington (New Castle County). The low pressure system responsible for the heavy rain moved from Mississippi the morning of the 12th slowly northeast into Alabama during the evening of the 12th, extreme eastern Tennessee on the morning of the 13th, near Philadelphia early in the evening of the 13th and reached the Berkshires of Massachusetts just after midnight EDT on the 14th. The slow movement permitted this low pressure system to gather moisture from both the Gulf of Mexico and Atlantic Ocean and dropped it onto the Middle Atlantic States.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 12, 9:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 AM EDT MON APR 12 2004 ...UPDATED DISCUSSION... THE FORECAST REMAINS ON TARGET BUT IT HAS BEEN UPDATED MAINLY TO CLEAN UP THE WORDING A BIT. ALSO, IN THE MARINE FORECAST WEVE EXTENDED THE SMALL CRAFT ADVISORY TO INCLUDE THE LOWER PART OF DELAWARE BAY. - IOVINO ...442 AM DISCUSSION... .SHORT TERM...HIGH PRESSURE WELL TO THE NORTH PULLS OUT AS LOW PRESSURE MOVES NE OVER THE APPALACHIANS THROUGH TUE. A WARM FRONT EXTENDING EAST FROM THE LOW SHOULD HAVE ENOUGH OF A PUSH TO MAKE IT NORTH INTO THE COAST PLAIN, IE FROM PHL SOUTH AND EAST ON TUE. SUPPORTING THE PUSH NORTHWARD ARE STRONG 850 WINDS OVER 50 KT AND THE LACK OF A HIGH TO THE NORTH. FOR TODAY...WARM ADVECTION OVER TOP OF TRAPPED COLD AIR IN THE BLYR AND A SHORT WAVE HEADING NE WITHIN THE UPPER FLOW WILL DEVELOP RAIN, WHICH IS SUPPORTED BY RADAR AND SATELLITE. TONIGHT...THE RAIN CONTINUES WITH THE 850 FRONT MOVING N OF THE REGION BUT AT GROUND LEVEL ENOUGH COOL AIR REMAINS TO KEEP THE FRONT SOUTH THROUGH 12Z TUESDAY. ON TUESDAY THE ETA AND GFS DIVERGE. THE GFS SURGES THE WARM FRONT THROUGH THE ENTIRE FORECAST AREA WITH A DRY SLOT MOVING IN FROM THE SW. THE ETA HOLDS A THETA-E RIDGE OVER THE REGION WITH THE FLOW UP THE THETA-E RIDGE SUPPORTING HEAVY RAIN. I THINK THE GFS IS OVERDONE AND A COMPROMISE IS IN ORDER. THERE SHOULD BE HEAVY RAIN OVER THE REGION AHEAD OF THE FRONT THEN ENOUGH DRY AIR MOVES IN BEHIND THE WARM FRONT TO ALLOW DRYING. HOWEVER...WITH THE UPPER TROUGH OVER THE REGION...ANY DRYING WILL BE SHORT LIVED AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP. FURTHERMORE...SPC HAS THE ENTIRE FCST AREA IN PSBL TSTMS WITH SLIGHT RISK SVR THROUGH VA AND CENTRAL/WESTERN MD. && .LONG TERM...THE UPPER LOW SHOULD MOVE SLOWLY EAST BUT REMAIN CLOSE ENOUGH THE THE REGION FOR POSSIBLE SHOWERS THROUGH WEDNESDAY NIGHT. WITH THE COLD POOL ALOFT OVER THE REGION...THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY. && .MARINE...SEAS INCREASE FIRST ON THE OCEAN AND THEN EVENTUALLY ON THE LOWER BAY THROUGH TNGT. THEREFORE SCA ISSUED FOR THE OCEAN WITH A HEADLINE THAT SCA MAY BE NEEDED TONIGHT LOWER BAY. ALSO THE WINDS INCREASE LATER TNGT AND TUE ACROSS THE OCEAN AND LOWER BAY THAT MAY ALSO SUPPORT SCA. && .AVIATION...THE DEVELOPING RAIN WILL CAUSE CLOUDS TO LOWER FIRST AND THEN VISIBILITIES. IFR CONDITIONS SHOULD DEVELOP THIS AFTERNOON WITH LIFR CONDITIONS DEVELOPING TONIGHT. && .HYDROLOGY...THERE IS ENOUGH OF A THREAT FOR HEAVY RAIN WITH AMOUNTS OF 1.5 TO 2 INCHES AND LOCALIZED AMOUNTS OF 3 INCHES POSSIBLE. WITH THESE AMOUNTS...THERE COULD BE FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS. WITH THE RAIN FALLING OVER A LONG PERIOD OF TIME, IE, THROUGH TUESDAY EVENING...THE LARGER STREAMS CAN PROBABLY HANDLE THESE AMOUNTS. THE PREVIOUSLY ISSUED ESF WILL BE REISSUED THIS MORNING. - STAUBER && .PRELIMINARY POINT TEMPS/POPS... MPO 46 46 56 46 / 100 100 100 60 ABE 47 47 57 49 / 100 100 100 60 RDG 48 48 57 46 / 100 100 90 60 PHL 48 48 63 53 / 100 100 100 60 12N 49 49 55 45 / 100 100 100 60 SMQ 47 47 58 51 / 100 100 100 60 TTN 47 47 62 52 / 100 100 100 60 MIV 48 48 63 53 / 100 100 90 60 N55 47 47 58 51 / 100 100 90 60 ACY 47 47 60 52 / 100 100 90 60 ILG 48 48 64 53 / 100 100 90 60 DOV 48 48 64 53 / 100 100 80 60 GED 49 49 65 53 / 100 90 80 50 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SCA. MARINE/DEL BAY...SCA LOWER BAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 442 AM EDT MON APR 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 442 AM EDT MON APR 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ON TUESDAY...THE CONTINUED RAINFALL WHICH SHOULD BE HEAVY AT TIMES...COULD ALLOW FLOODING TO DEVELOP ON SMALLER STREAMS AND IN HIGHLY URBANIZED AREAS. ADDITIONALLY...THUNDERSTORMS WILL BE DEVELOPING AND SOME OF THE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS AND HAIL. ON WEDNESDAY...THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTER ACTIVATION IS POSSIBLE ON TUESDAY. STAUBER
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393035, 5393114.